Alert archive / West Virginia / Flash Flood Watches in 2016
Flash Flood Watch 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Jul 28, 2016, 12:17 PM EDT for 4 counties in West Virginia; Tazewell County, Virginia. It took effect at Jul 28, 2016, 4:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2016, 12:17 PM EDT (16:17 UTC)
- In effect from
- Jul 28, 2016, 4:00 PM EDT
- Expired
- Jul 28, 2016, 9:54 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
619 WGUS61 KRNK 281617 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1217 PM EDT THU JUL 28 2016 ...FLASH FLOODING POSSIBLE LATE THIS AFTERNOON INTO TONIGHT... .A SERIES OF DISTURBANCES WILL RIDE ALONG A STALLED FRONTAL BOUNDARY AND BRING SHOWERS AND STORMS TO THE AREA THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH THE POTENTIAL FOR MULTIPLE STORMS TO CROSS THE SAME LOCATION IN A SHORT PERIOD OF TIME. THE RESULT MAY BE FLASH FLOODING...ESPECIALLY ACROSS THOSE LOCATIONS WHERE HEAVY RAIN HAS FALLEN IN RECENT DAYS. VAZ007-WVZ042>044-507-508-290030- /O.NEW.KRNK.FF.A.0008.160728T2000Z-160729T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP... HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS... ALDERSON...QUINWOOD...DUO...RAINELLE 1217 PM EDT THU JUL 28 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA...TAZEWELL. IN SOUTHEAST WEST VIRGINIA... EASTERN GREENBRIER...MERCER...MONROE...SUMMERS AND WESTERN GREENBRIER. * FROM 4 PM EDT THIS AFTERNOON THROUGH TONIGHT * MULTIPLE HEAVY RAIN PRODUCING THUNDERSTORMS MAY CROSS THE SAME LOCATION IN A SHORT PERIOD OF TIME...PROMPTING FLASH FLOODING. * AS LITTLE AS ONE TO ONE AND ONE-HALF INCHES OF RAIN FALLING IN THE PERIOD OF AN HOUR MAY PRODUCE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
535 WGUS61 KRNK 282349 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 749 PM EDT THU JUL 28 2016 ...FLASH FLOODING POSSIBLE TONIGHT... .A SERIES OF DISTURBANCES WILL RIDE ALONG A STALLED FRONTAL BOUNDARY AND BRING SHOWERS AND STORMS TO THE AREA TONIGHT. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH THE POTENTIAL FOR MULTIPLE STORMS TO CROSS THE SAME LOCATION IN A SHORT PERIOD OF TIME. THE RESULT MAY BE FLASH FLOODING... ESPECIALLY ACROSS THOSE LOCATIONS WHERE HEAVY RAIN HAS FALLEN IN RECENT DAYS. VAZ007-WVZ042>044-507-508-290800- /O.CON.KRNK.FF.A.0008.000000T0000Z-160729T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP... HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS... ALDERSON...QUINWOOD...DUO...RAINELLE 749 PM EDT THU JUL 28 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA... TAZEWELL. IN SOUTHEAST WEST VIRGINIA...EASTERN GREENBRIER... MERCER...MONROE...SUMMERS AND WESTERN GREENBRIER. * THROUGH LATE TONIGHT * MULTIPLE HEAVY RAIN PRODUCING THUNDERSTORMS MAY CROSS THE SAME LOCATION IN A SHORT PERIOD OF TIME...PROMPTING FLASH FLOODING. * AS LITTLE AS ONE TO ONE AND ONE-HALF INCHES OF RAIN FALLING IN THE PERIOD OF AN HOUR MAY PRODUCE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
024 WGUS61 KRNK 290154 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 954 PM EDT THU JUL 28 2016 VAZ007-WVZ042>044-507-508-290300- /O.CAN.KRNK.FF.A.0008.000000T0000Z-160729T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP... HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS... ALDERSON...QUINWOOD...DUO...RAINELLE 954 PM EDT THU JUL 28 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 12:00 PM EDT, 17 minutes earlier.
Area forecast discussion, Jul 28, 12:00 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1200 PM EDT Thu Jul 28 2016 .SYNOPSIS... Low pressure will move along a stalled front from the mid Mississippi Valley to the Ohio Valley today and tonight. This wavy frontal system will remain across the region through Monday. The front is expected to drift south and dissipate next Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1020 AM EDT Thursday... Adjustments to the forecast for this afternoon will reflect a slightly slower arrival time of the main band of showers and storms that will enter the region from the west. While isolated to scattered coverage of showers and storms are expected across the mountains starting around noon, the main swath of potentially strong storms is more likely going to arrive in the west closer to 400-500 PM EDT and spread eastward into the evening hours. The storm prediction center has expanded the Slight Risk for today farther west into southeast West Virginia. If severe weather is to occur, the greatest potential will be damaging winds rather than large hail. Will continue to monitor and assess any potential for flash flood watches for any portion of the forecast area. The latest guidance suggests portions of southeast West Virginia may have the best potential. As of 430 AM EDT Thursday Cluster of showers and thunderstorms was tracking northeast through western part of the county warning area at 400AM. High resolution guidance has a majority of this precipitation north of the forecast area at 13Z/9AM. There will be some residual cloud cover this morning which will cut back on the potential heating and instability. Temperatures will still climb into the 80s today in the mountains and into the 90s in the piedmont. Starting with muggy conditions this morning in part due to surface dew points in the upper 60s to lower 70s. Heat index will top out around 100 in the east of the Blue Ridge this afternoon but will fall short of advisory level values. Short waves over the mid Mississippi valley early this morning are forecast to track into the Ohio Valley by Friday morning. This will provide better synoptic scale lift plus forecast area will be in the right entrance region of the upper jet this afternoon and evening. low and mid level winds increase from the southwest to west by late this afternoon which will increase the helicity. Bufkit forecast soundings were showing some decent speed shear. Directional shear becomes stronger this afternoon too as the surface low that was over southeast Missouri this morning moves east and backs the surface winds to the southeast. Once the short wave moves east...surface through mid level winds turn to the northwest and best lift will be confined to the western county warning area. No change in air mass overnight so minimum temperatures will be similar to past few mornings. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 330 AM EDT THURSDAY... A shallow slow moving upper trof will remain across the eastern part of the country through the weekend. This will keep a steady stream of short waves moving through the region, along with deep moisture and a lingering frontal boundary just off to our southeast. This pattern will produce broad synoptic lift and enhance convective activity that develops in the unstable environment, and give us increasing chances for showers and thunderstorms each day through the weekend with the best chances mainly along and west of the Blue Ridge. Shear will be limited so any marginal severe threat will be with pulse storms/clusters, and the concern for hydro issues will be growing as successive rounds of locally heavy rain will start to add up. Temperatures will be right around normal for late July with highs generally around 90 east of the Ridge, low/mid 80s west. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 1150 AM EDT Thursday... Belt of westerlies will be laying across the area Sunday night into Monday, with front situated across the mid-Atlantic. Afterward the upper flow takes on a more NW to SE orientation across our area as ridge builds over the Central Plains. The front weakens but convergence along it to remain through midweek. In addition, the upper pattern favors potential ridge runners, where convective clusters form over the upper midwest and shift southeast over our area. Overall, will keep threat of showers and storms in the forecast all periods but looks like Sunday-Monday have the better chance for measurable rainfall. May see slight nudge downward in temps early but overall humidity levels should stay the same, so no appreciable dry air expected thru Thursday. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... As of 745 AM EDT Thursday... Lingering LIFR clouds and fog at KLWB and in the western Appalachian mountains this morning will dissipate by 14z/10AM. Storms will develop over the mountains during the early afternoon and then move east into the foothills and piedmont during the mid- late afternoon. High confidence of a couple hours of MVFR conditions due to the storms at all the airports in the central Appalachians but timing is still uncertain. Bufkit showed a favorable shear profile for more organized storms and the potential for microburst winds within the thunderstorm cores leading to isolated surface gusts of 30-50kts. Coverage of thunderstorms will diminish after sunset in the piedmont. Scattered showers will continue in the mountains overnight. Models bring in IFR ceilings with deep westerly winds after 06Z/2AM in the western mountains. Have added this with medium confidence of occurrence. Extended aviation discussion... An upper ridge of high pressure will remain just south of the area and a residual frontal boundary will remain over the area through Monday. This will allow for periodic, mainly diurnally driven, deep convection. A more widespread sub-VFR potential exists into Friday per a strong wave of low pressure which will ripple east along a stalled front. After the passage of this wave, some decrease in coverage of precipiation is expected over the weekend. In addition to the thunderstorm threat, late night and early morning fog will likely occur at the usual valley locations. && .CLIMATE... Record warm minimum temperatures for July 28 Bluefield WV.....69 in 2010 Danville VA......76 in 1997 Lynchburg VA.....77 in 1930 Roanoke VA.......80 in 1930 Blacksburg VA....68 in 1987 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/DS/WP SHORT TERM...MBS LONG TERM...WP AVIATION...AMS/PM CLIMATE...PM
Hazardous weather outlook, Jul 28, 5:15 AM EDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 515 AM EDT THU JUL 28 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-291000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 515 AM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY IMPACT WILL BE DAMAGING WINDS AND LARGE HAIL. VERY HEAVY RAINFALL IS ALSO POSSIBLE RESULTING IN A THREAT FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 7:23 AM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG 4 NE GALAX CITY 36.71N 80.86W
07/27/2016 CARROLL VA 911 CALL CENTER
THUNDERSTORM WINDS RESULTED IN AT LEAST TWO TREES DOWN
ALONG COMMONWEALTH ROAD IN CARROLL COUNTY, VA. THE ROAD
WAS TEMPORARILY CLOSED.
&&
JMORROWLocal storm report, Jul 28, 7:24 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 4 NE GALAX CITY 36.71N 80.86W
07/27/2016 CARROLL VA 911 CALL CENTER
THUNDERSTORM WINDS RESULTED IN AT LEAST TWO TREES DOWN
ALONG COMMONWEALTH ROAD IN CARROLL COUNTY, VA. THE ROAD
WAS TEMPORARILY CLOSED.
&&
JMORROWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:59 AM EDT | Special Weather Statement | RNK | Mercer, Summers | 61 min |
| Jul 28, 5:13 AM EDT | Special Weather Statement | RNK | Greenbrier | 62 min |
| Jul 28, 2:33 AM EDT | Special Weather Statement | RNK | Tazewell | 57 min |
| Jul 28, 2:51 AM EDT | Special Weather Statement | RNK | Giles | 39 min |
| Jul 28, 3:06 AM EDT | Special Weather Statement | RNK | Prince Edward | 9 min |
| Jul 28, 3:11 AM EDT | Special Weather Statement | RNK | Tazewell | 19 min |
| Jul 28, 3:29 AM EDT | Special Weather Statement | RNK | Bland | 61 min |
| Jul 28, 3:35 AM EDT | Special Weather Statement | RNK | Giles, Montgomery, Roanoke | 55 min |
| Jul 28, 3:01 PM EDT | Special Weather Statement | RNK | Carroll, Pulaski, City of Galax, City of Radford | 44 min |
| Jul 28, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 39 min |
| Jul 28, 3:43 PM EDT | Special Weather Statement | RNK | City of Radford | 47 min |
| Jul 28, 3:53 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 37 min |
| Jul 28, 4:23 PM EDT | Special Weather Statement | RNK | Craig | 37 min |
| Jul 28, 4:29 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 31 min |
| Jul 28, 4:30 PM EDT | Special Weather Statement | RNK | Wythe | 30 min |
| Jul 28, 4:47 PM EDT | Special Weather Statement | RNK | Botetourt | 28 min |
| Jul 28, 4:52 PM EDT | Special Weather Statement | RNK | Botetourt | 23 min |
| Jul 28, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, Rockbridge | 52 min |
| Jul 28, 5:23 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 37 min |
| Jul 28, 5:29 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 31 min |
| Jul 28, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 53 min |
| Jul 28, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 43 min |
| Jul 28, 5:52 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, City of Lynchburg | 53 min |
| Jul 28, 6:17 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell, City of Lynchburg | 58 min |
| Jul 28, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 37 min |
Nearby
Flash Flood Watches in West Virginia, 2016Flash Flood Watches in Virginia, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.